Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 296, NWS North Platte, NE

August 17, 2004Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2004, 6:14 PM MDT for Cherry County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 6:14 PM MDT (00:14 UTC)
Expired
Aug 17, 2004, 7:15 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180014
SVRLBF
NEC031-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM MDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHERRY COUNTY IN NORTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF VALENTINE

* UNTIL 715 PM MDT(815 PM CDT)

* AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 36 MILES SOUTHWEST OF MERRITT RESERVOIR DAM...OR
  ABOUT 33 MILES NORTHWEST OF MULLEN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL AND SOUTHERN CHERRY COUNTY AT 630 PM MDT
  
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND NICKEL 
SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

LAT...LON 4299 10175 4210 10205 4210 10097 4298 10023

$$

DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:46 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 2:46 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT TUE AUG 17 2004

...FORECAST CHALLENGE WILL BE TEMPERATURES AND POPS...

.DISCUSSION...
AT 18Z SURFACE ANALYSIS SHOWED 1016 MB HIGH OVER CENTRAL NEBRASKA...
WITH SURFACE FRONT BACKED WEST TO THE FRONT RANGE. WV IMAGERY LOOP
SHOWS DISTURBANCE LIFTING NE INTO UTAH WITH PIECES OF ENERGY TOPPING
RIDGE AXIS ATTM. SCATTERED STORMS FORMING FROM SE WY SOUTHWEST ACROSS
WESTERN CO WITH CONVECTION INCREASING IN CONVERGENT UPSLOPE FLOW TO
THE WEST WHERE STEEPER LAPSE RATES EXIST.

HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHEAST ACROSS THE
PANHANDLE THIS EVENING. GFS AND ETA IN AGREEMENT IN THE NEAR TERM
WITH H5 RIDGE AXIS TO WEAKEN WITH CONVECTION FOCUS PRIMARY ACROSS THE
NORTH AS H85 JETLET STRENGTHENS 30 TO 35 KTS IN THE WEST IN
CONFLUENT FLOW ALOFT. MOISTURE AVAILABILITY WILL BE THE LIMITING
ELEMENT THIS EVENING ALTHOUGH MODELS MAY BE UNDERDOING FEATURE AS
EXPANSE MOISTURE PLUME EVIDENT ON WV IMAGERY.

PREFER GFS HANDLING OF FRONT TO PUSH SOUTHEAST WEDNESDAY THROUGH
FRIDAY ALTHOUGH LONG RANGE MODEL DIFFERENCES EXIST. LOW CONFIDENCE
IN MODEL DATA AT THIS POINT AND MAKE FEW CHANGES TO THE EXTENDED
PERIOD EXCEPT FOR BLENDING PURPOSES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, Aug 17, 3:10 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT TUE AUG 17 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-181100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
410 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT MAINLY OVER
NORTHERN NEBRASKA. TUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE
NEBRASKA PANHANDLE AND SPREAD EAST ACROSS NORTHERN NEBRASKA TONIGHT.
THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND
POSSIBLY LARGE HAIL.

THE MAIN THREAT AREA WILL BE NORTH OF A LINE FROM OSHKOSH TO
THEDFORD TO BREWSTER TO SPRINGVIEW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OVER NORTHERN NEBRASKA.

POWER

In the hours before

Local storm report, Aug 17, 6:05 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             28 NNE HYANNIS          42.37N 101.55W
08/17/2004  0.88 INCH        CHERRY             NE   PUBLIC

            NICKLE SIZE HAIL WAS REPORTED BY A RESIDENT IN WESTERN
            CHERRY COUNTY.

&&

JS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.